Imagine taking your normal prescription medication or even just an ibuprofen and then watching your skin painfully peel off your body.
That's what happens to people with a mysterious disorder, but the condition threatens more than their skin.
Patients look like burn victims, but reactions to prescription or over-the-counter medications is what causes this. "Her skin peeled off. It was horrible. I was scared."
It's called Stevens-Johnson Syndrome. "Which is characterized by sloughing of the skin and the mucus membranes."
Gina Parks' daughter Brianna got the potentially deadly condition after taking children's Tylenol. "My mom told me I could go blind."
Amy Lin, MD: "It can lead to permanent scarring in the eyes and the eyelids, and that can lead to severe vision deficits and even blindness."
But Loyola University Ophthamologist Amy Lin says part of a human placenta called the Amniotic Membrane helped Brianna and others like her keep their sight. The fetal tissue is full of anti-inflammatory and wound healing properties. It's sutured on to the eyes and eyelids and within weeks the membrane is absorbed into the eye helping create a new surface.
As for Brianna her eyes are just fine.
Now, this natural shooter has her sights set on making her school's basketball team. "Because I like being active."
Studies show when Stevens-Johnson affects people's eyes-- those who don't have the procedure are eight times more likely to have vision problems than patients who do have the surgery.
Doctor lin says if the amniotic membrane transplant doesn't work the first time, it can be repeated.
She tells us she has to repeat the surgery in about 25 percent of patients.